IgE-mediated anaphylaxis to pristinamycin - report of a case

Authors


  • We describe a case of IgE mediated anaphylaxis to pristinamycin demonstrated by skin prick test.

Exploration des Allergies - Inserm U657
Maladies Respiratoires - Hôpital Arnaud de Villeneuve
University Hospital of Montpellier
France
Tel.: +33 467336107
Fax: +33 467042708
E-mail: pascal.demoly@inserm.fr

Streptogramins are antibiotics produced naturally as secondary metabolites by Streptomyces species. They consist of at least two structurally unrelated compounds, group A or M (macrolactones) and group B or S (cyclic hexadepsipeptides). Pristinamycin (Pyostacine ®) is extracted from Streptomyces pristinaespiralis, and it is formed by the depsipeptide Pristinamycin IA (Molecular weight 800 Da) and the macrocyclic lactone Pristinamycin IIA (molecular weight 500 Da) (1).

There are scare reports of streptogramins hypersensitivity. Cases mostly concern delayed (T cell-mediated) allergic reactions where the skin tests (patch and intradermal tests) have a good diagnostic value (2, 3). The most frequent adverse drug reactions are cutaneous. Saissi et al. (4) found in the French pharmacovigilance centers that pristinamycin was the most frequently involved drug in acute generalized exanthematous pustulosis (18/207 cases). Recently, Bensaid et al. (5) made a report of three cases of IgE-mediated anaphylaxis to pristinamycin where the diagnosis was confirmed by the positivity of both skin and basophil activation tests.

We report our experience of drug allergy work-up in evaluating pristinamycin hypersensitivity reactions. In our database, over the last 10 years we have collected more than 4400 cases of patients with a history of drug allergy. Only 60 patients had a history suggestive of pristinamycin allergy. Of them, 17 (28.3%) had a positive test, of which 13 (21.7%) were positive drug provocation tests, three were positive patch tests (5%), and only one was a positive skin prick test (1.7%).

The case corresponding to the positive skin prick test was a 44-year-old, nonatopic, caucasian woman, who, 6 months ago, during an antibiotic treatment with pristinamycin (Pyostacine® 500 mg twice a day) for an acute otitis media, 10 min after the first dose, developed a reaction manifested by generalized urticaria, abdominal cramps, vomits, shortness of breath with thoracic oppression and fainting. She was treated at the emergency department. She had had already been treated with pristinamycin some years ago that had given no symptoms. Skin prick test was positive, with a wheal diameter of 8 mm, the same size as positive control (codeine phosphate 9%); negative control (glycerin) was negative. We performed the same test to 10 healthy subjects with no history of suspected pristinamycin allergy. The results were negative. This is the second report of pristinamycin IgE-dependent demonstrated by positive skin tests.

The drug allergy mechanisms known until now include the hapten, prohapten, and pharmacological interaction (pi) concepts. Haptens are chemically reactive small molecules (<1000 D) that are able to undergo a stable covalent binding to a protein, this modification makes the small molecule immunogenic (i.e. penicillin). In the prohapten concept, drugs are molecules not chemically reactive that may become reactive upon metabolism (i.e. sulfamethoxazole). And in the pi model, inert drugs unable to covalently bind to proteins could directly activate certain T cells if they bear T-cell receptors that could interact with drugs (i.e. carbamazepine)(6). The mechanism of the pristinamycin allergy reactions is unknown and as pristinamycin is formed by two structurally unrelated compounds, it is also unknown to which of the two molecules the reaction is directed. In the case of IgE-mediated reactions, cross-reactivity among other streptogramins has never been looked at, contrary to the T-cell mediated reactions in which Barbaud et al. (2) found, in 29 patients with history of cutaneous adverse drug reactions to pristinamycin, cross-reactions in 9/22 cases with virginiamycin and in 7/8 cases with dalfopristin and quinupristin. The precise mechanism in these T-cell responses is also unknown, but it was advisable to avoid all streptogramins in patients with delayed hypersensitivity reactions caused by pristinamycin.

Further research is needed to explain the mechanism of this IgE-dependent allergy.

Ancillary